Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 108, NWS Amarillo, TX

June 4, 2002Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 6:50 PM CDT for Cimarron County, Oklahoma. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Jun 4, 2002, 7:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 175 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:00 PM CDTThunderstorm Wind 69 EFelt, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4073 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 042350
SVRAMA
OKC025-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF FELT...MOVING EAST AT   
  30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  FELT

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3665 10300 3649 10302 3650 10220 3665 10223

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 3:42 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE JUN 4 2002

ONGOING CONVECTION OVER LUBBOCKS COUNTY WARNING AREA SHOULD SPREAD
NORTH TONIGHT OVER A COOLER AIR MASS ACROSS THE SOUTHERN TEXAS
PANHANDLE. THIS WILL RESULT IN HEAVY RAIN WITH A FLASH FLOOD
THREAT. HAVE GONE CATEGORICAL POPS IN THE SOUTHERN ZONES WITH LIKELY
IN THE NORTHERN ZONES. AS THE UPPER TROUGH OVER NEW MEXICO PUSHES TO
THE NORTHEAST INTO WEST TEXAS...CONVECTION SHOULD CONTINUE TO DEVELOP
OVERNIGHT KEEPING A HEAVY RAIN THREAT. SHOWERS AND THUNDERSTORMS WILL
GRADUALLY DIMINISH LATE TONIGHT AS LOW CLOUDS AND FOG DEVELOP. ONCE
THE TROUGH PASSES WEDNESDAY IN THE LATE MORNING...THE LOW CLOUDS AND
FOG SHOULD PARTIALLY CLEAR WITH A FEW SHOWERS OR STORMS DEVELOPING IN
THE RESIDUAL MOISTURE BEHIND THE SYSTEM EARLY WEDNESDAY AFTERNOON.
OTHERWISE...A COOL DAY IS ON TAP FOR WEDNESDAY AS HIGH PRESSURE
BUILDS INTO THE PANHANDLES. THE HIGH BEGINS TO WEAKEN WEDNESDAY
NIGHT AS A LEE TROUGH STARTS TO DEVELOP THURSDAY AND THURSDAY
NIGHT. THIS SHOULD BEGIN A WARMING TREND WITH DRY CONDITIONS THURSDAY
THROUGH SATURDAY.

FOR THE LATER PERIODS...A COLD FRONT FORECAST BY THE MRF SHOULD BE
POSITIONED SOMEWHERE ACROSS THE SOUTHERN PLAINS BY SATURDAY NIGHT
WITH A FRONTAL PASSAGE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY.
AS A RESULT...WILL GO WITH COOLER TEMPERATURES SUNDAY. IN
ADDITION...A FEW STORMS ARE POSSIBLE ALONG THE FRONT SUNDAY OR SUNDAY
NIGHT. DRIER CONDITIONS SHOULD RETURN MONDAY NIGHT AND TUESDAY AS AN
UPPER-LEVEL RIDGE BUILDS IN FROM THE WESTERN U.S.

AMARILLO    54 75 52 85 /  80 30 00 00
BEAVER      51 77 52 82 /  70 20 00 00
BOISE CITY  48 72 49 83 /  70 20 00 00
BORGER      53 75 51 86 /  70 20 00 00
BOYS RANCH  52 73 51 84 /  80 30 00 00
CANYON      55 76 53 85 /  80 30 00 00
CLARENDON   58 79 56 86 /  80 30 00 00
DALHART     50 73 50 83 /  70 20 00 00
GUYMON      50 75 50 81 /  70 20 00 00
HEREFORD    55 76 53 85 /  80 30 00 00
LIPSCOMB    56 77 54 84 /  70 20 00 00
SHAMROCK    59 79 59 85 /  80 30 00 00
WELLINGTON  59 80 59 85 /  80 30 00 00

.AMA...
TX...NONE.
OK...NONE.

CB

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 5 hours 50 minutes before
OKZ001>003-TXZ001>020-042200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 4 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS
PANHANDLE AND THE EASTERN OKLAHOMA PANHANDLE THROUGH THIS EVENING.
THE RISK AREA IS MAINLY SOUTH OF A TEXLINE TEXAS TO BEAVER OKLAHOMA
LINE.

A STRONG UPPER LEVEL DISTURBANCE OVER SOUTHWESTERN NEW MEXICO WILL
LIFT NORTHEAST ACROSS THE PANHANDLES LATE THIS AFTERNOON THROUGH
THIS EVENING. MEANWHILE...A COLD FRONT WILL MOVE SOUTH ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE...EXITING THE AREA BY MID AFTERNOON.
NORTH OF THE FRONT...COOL MOIST EASTERLY UPSLOPE FLOW AND ABUNDANT
CLOUDS WILL LIMIT THE AMOUNT OF SURFACE HEATING AND ASSOCIATED
INSTABILITY. HOWEVER...THE APPROACHING UPPER LEVEL DISTURBANCE WILL
BE SUFFICIENT TO LIFT THE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. A FEW OF THE STORMS MAY BRIEFLY REACH SEVERE
CRITERIA WITH LARGE HAIL THE PRIMARY THREAT AND DAMAGING STRAIGHT
LINE WINDS A LESSER THREAT.

THE SEVERE WEATHER THREAT WILL TRANSITION TO LOCALLY HEAVY RAINFALL
DURING EVENING HOURS. THE SOUTHEASTERN ONE-THIRD OF THE TEXAS
PANHANDLE WILL HAVE THE GREATEST LIKELIHOOD OF RECEIVING LOCALLY
HEAVY RAINFALL.

EMERGENCY MANAGEMENT AGENCIES AND SKYWARN SPOTTERS THROUGHOUT THE
SLIGHT RISK AREA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

THE NEXT REGULARLY SCHEDULED THUNDERSTORM OUTLOOK WILL BE ISSUED
AROUND 6 AM WEDNESDAY.

JH
Local storm report, Jun 4, 2:02 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
202 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    WELLINGTON                TX   0.88 INCH HAIL
06/04/02   COLLINGSWORTH                  REPORTED BY COLLINGSWORTH
                                          COUNTY SO.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:23 AM CDTSevere Thunderstorm WarningAMATexas27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.